Tornadoes · United States · Missouri · 2003
F0 tornado, Sullivan, Missouri, September 26, 2003
This F0 tornado ran 0.2 miles across Franklin County on September 26, 2003, touching down at 7:15 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- September 26, 2003
- Touchdown
- 7:15 PM CDT (00:15 UTC)
- Path length
- 0.2 miles (0.3 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Franklin County
- Touchdown point
- 38.220, -91.170
- Lift-off point
- 38.220, -91.170
- Record number
- 640
What the Weather Service recorded
The County Sheriff office reported a brief tornado just west of Sullivan along I-44. Some highway billboards were blown down and trees uprooted.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:58 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the tornado touched down at Sep 26, 2:00 PM CDT, 5 hours 15 minutes earlier.
Area forecast discussion, Sep 26, 2:00 PM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 200 PM CDT FRI SEP 26 2003 .DISCUSSION... COLD FRONT MAKING PROGRESS SOUTH...NOW ENTERING NORTHERN MO. MOD RISK OF SVR WX THIS AFTERNOON AND THIS EVENING ACROSS ALL CWFA. EXPECTING CONVECTION TO FIRE AHEAD OF COLD FRONT AND MOVE SOUTHEAST ACROSS ENTIRE CWFA. THREAT OF LARGE HAIL AND TORNADOES AT ONSET...SWITCHING TO A SEVERE WIND EVENT. POST FRONTAL PRECIPITATION IN THE FORM OF SHOWERS OVERNIGHT BEFORE SKIES PARTIALLY CLEAR TOMORROW MORNING. HAVE KEPT 30 POPS IN NORTHEAST ZONES TOMORROW GIVEN COLD POCKET OF AIR ALOFT (-20 C AT 500MB) DIVING SOUTHWARD FROM NORTHERN PLAINS. THE EXTENDED FORECAST FEATURES BELOW NORMAL TEMPERATURES AND DRY CONDITIONS UNTIL LATE IN THE WORK WEEK. MODELS AGREE ON THE UPPER AIR PATTERN REMAINING AMPLIFIED THROUGH THE EXTENDED...WHICH IS HIGHLIGHTED BY AN UPPER LOW OVER ONTARIO EMBEDDED IN A DEEPENING TROUGH OVER THE CENTER OF THE CONUS AND A STRENGTHENING RIDGE OVER THE ROCKIES. THE RESULT WILL BE A NORTHWEST FLOW ALOFT WITH SHORTWAVES AND ACCOMPANING SURFACE COLD FRONTS DIVING SOUTH FROM THE CANADIAN PRARIES REINFORCING THE COOL FALL CONDITIONS. TEMPERATURES WILL BE 5 TO 10 DEGREES BELOW NORMAL WITH HIGHS IN THE 60S AND LOWS IN THE 30S AND 40S. && .LSX WATCHES/WARNINGS/ADVISORIES... .MO...NONE. .IL...NONE. CVKING
Hazardous weather outlook, Sep 26, 12:10 PM CDT, 7 hours 5 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-271200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 1210 PM CDT FRI SEP 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI AND WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING ACROSS ALL OF CENTRAL AND EASTERN MISSOURI...AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. SOME CITIES IN THE MODERATE RISK AREA INCLUDE ST LOUIS...COLUMBIA...JEFFERSON CITY... FARMINGTON...QUINCY...HANNIBAL...LITCHFIELD...SPARTA AND SALEM ILLINOIS. SOUTHERLY WINDS ARE TRANSPORTING MOIST AND WARM AIR INTO THE REGION THI AFTERNOON...WHILE A STRONG UPPER LEVEL DISTURBANCE IS DROPPING SOUTHEAST FROM THE NORTHERN PLAINS. THESE FEATURES WILL COMBINE TO PRODUCE THE INSTABILITY AND WIND PATTERNS FAVORABLE FOR SEVERE THUNDERSTORMS ACROSS THE MISSISSIPPI VALLEY. THE STORMS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON OVER NORTHERN MISSOURI...THEN RACE EAST INTO EASTERN MISSOURI AND SOUTHERN ILLINOIS BY EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EARLY THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT... HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE) TRUETT/CVKING
In the hours before
Local storm report, Sep 26, 5:05 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
505 PM CDT FRI SEP 26 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM TIPTON MO WIND DAMAGE
09/26/03 MONITEAU TRAFFIC LIGHTS AND WIRES
DOWN. REPORTED BY
MONITEAU COUNTY SHERIFFS
DEPARTMENT.Local storm report, Sep 26, 5:41 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
541 PM CDT FRI SEP 26 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0538 PM TROY MO WIND DAMAGE
09/26/03 LINCOLN POWER LINES DOWNED.
REPORTED BY AMATEUR RADIO
OPERATOR. NORTH CITY
LIMITSLocal storm report, Sep 26, 6:00 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
600 PM CDT FRI SEP 26 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0554 PM WENTZVILLE MO WIND DAMAGE
09/26/03 ST CHARLES TREES DOWNED. NEAR 40/60
ON PINEY ROAD. REPORTED
BY ST CHARLES COUNTY
SHERIFFS DEPARTMENT.Local storm report, Sep 26, 6:30 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
630 PM CDT FRI SEP 26 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM 5N CLARKSVILLE MO WIND DAMAGE
09/26/03 PIKE TREE DOWN ON HIGHWAY 79.
REPORTED BY AMATEUR RADIO
OPERATOR. TIME
APPROXIMATELocal storm report, Sep 26, 6:51 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
651 PM CDT FRI SEP 26 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0635 PM FERGUSON MO WIND DAMAGE
09/26/03 ST LOUIS SCATTERED TREES AND POWER
LINED DOWN ACROSS NORTH
ST. LOUIS COUNTY. ONE
TREE ON A HOUSE.REPORTED
BY AMATEUR RADIO
OPERATOR.Local storm report, Sep 26, 7:10 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
710 PM CDT FRI SEP 26 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM GRANITE CITY IL WIND DAMAGE
09/26/03 MADISON TREES DOWNED. POWER LINES
DOWNED. REPORTED BY
MADISON COUNTY SHERIFFS
DEPARTMENT.
0648 PM GLEN CARBON IL WIND DAMAGE
09/26/03 MADISON TREES DOWNED. POWER LINES
DOWNED. ONE TREE ON A
HOUSE.REPORTED BY MADISON
COUNTY SHERIFFS
DEPARTMENT.The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Springfield, MO (KSGF), 00:00Z
0.3 hours before the tornado, 274 km from the path. September 27, 2003.
- Mixed-layer CAPE
- 646 J/kg
- Mixed-layer CIN
- -36 J/kg
- Surface CAPE
- 1003 J/kg
- Mixed-layer LCL
- 1341 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.1
- 0-3 km lapse rate
- 6.6 K/km
Springfield, MO (KSGF), 12:00Z
11.7 hours after it, 274 km from the path. September 27, 2003.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -72652 J/kg
- Surface CAPE
- 10 J/kg
- Mixed-layer LCL
- 2013 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -74 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.1 K/km
The radar
The St Louis radar (KLSX), 68 km away, was scanning. The volume nearest the touchdown began at 00:14 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2003 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are
The other tornadoes of September 26, 2003
4 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 26 | 5:15 PM CDT | F1 | Logan, IL | 0.8 | 50 | $10,000 | ||
| September 26 | 6:50 PM CDT | F1 | Coles, IL | 1.5 | 250 | 1 | $10 million | |
| September 26 | 8:27 PM EST | F1 | Hamilton, IN | 2.2 | 100 | $300,000 | ||
| September 26 | 11:00 PM EDT | F1 | Darke, OH | 0.8 | 50 | $100,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.